Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Took antibiotics for cellulitis. Lump not getting cured. What should be done?

Sep 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1416 Questions
I am on my last day of antibiotics for cellulitis, which was on my thumb. When I first noticed it there was a small hard bump on my knuckle, then my thumb became swollen, painful and red. It's not longer red, it no longer hurts, and the swelling has mostly gone down, but the hard lump remains (though it may have gone down a little, it's hard to tell). It's not painful or tender. I don't have a fever and I feel fine. I am going to the doctor for a followup on Tuesday. Should I see someone before then, or is the hard lump still being there normal?
Posted Tue, 27 Nov 2012 in Infections
Answered by Dr. Das Arindam 3 hours later
Thank you for asking a question.
Firstly, I have seen the pictures. The present picture indicates a good response to antibiotic therapy. The swelling has mostly gone. The small bump which is present now is nothing to worry about.
When there is an infection swelling occurs due to formation of pus which is made up of the tissue fluid, high protein content. When antibiotics are given to these lesions, the swelling gradually decreases. It may take upto 2 weeks for total resolution.
When any part of our body is acutely inflammed, then the area is red, tender, swelled up. These are signs of inflammation. In your picture, it is evident in the before part. But, in recent picture, the signs of inflammation are near about absent. Only some swelling present.

One more point is the course of antibiotics. The actual effect of an antibiotic therapy should take place 2 to 3 days after completion of the course. That means, you should wait for 2 to 3 days after completion of the drug.
If the swelling does not go away even after 2 to 3 days after completion of antibiotics therapy, you should consult with your treating doctor for a clinical examination, for changing the antibiotic agent if required and also for further management.

As you told that you have an appointment with doctor on Tuesday, in my opinion, you can wait for Tuesday. But if you see any signs of inflammation like redness, tenderness, pain, increased temperature, you must take an appointment before that and consult.

Hope this information suffices. Let me know, if you have any more question.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor